Alabama, 2013Flash Flood and Hail in Alabama, August 22, 2013
August 22, 2013 · NWS HUN · 2 events in 1 county or zone
A weak nearly stationary frontal boundary was responsible for the development of widely scattered thunderstorms. One of the storms produced copius rainfall in less than an hour that resulted in flash flooding in Madison along and near the Mill Creek basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak nearly stationary frontal boundary was responsible for the development of widely scattered thunderstorms. One of the storms produced copius rainfall in less than an hour that resulted in flash flooding in Madison along and near the Mill Creek basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 22, 1:26 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 1:26 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT THU AUG 22 2013
.DISCUSSION...
THE 19Z SURFACE ANALYSIS ALONG WITH AREA 88-D RADARS AND VISIBLE/IR
SATELLITE IMAGERY INDICATED THAT THE WEAKENING BOUNDARY THAT HAS BEEN
ACROSS THE FORECAST AREA THE PAST COUPLE OF DAYS WAS AGAIN
RESPONSIBLE TODAY FOR THE DEVELOPMENT OF WIDELY SCATTERED SHRA/TSRA.
THE LACK OF ANY UPPER LEVEL SUPPORT AND SLIGHTLY LESSENING PWAT
VALUES ACROSS THE AREA SHOULD RESULT IN THE SHRA/TSRA EXPECTED TO DIE
OUT BY THIS EVENING.
THE SHORT TERM MODELS ARE SIMILAR AGAIN TODAY IN INDICATING THAT A
SHORT WAVE AT 500 MILLIBARS WILL PROGRESSIVELY MOVE SOUTHEAST THROUGH
THE NORTHWEST FLOW INTO THE LOWER OHIO VALLEY BY 12Z FRIDAY AND INTO
THE FORECAST AREA BY 21Z FRIDAY AFTERNOON. A WEAK FRONTAL BOUNDARY AT
THE SURFACE WILL COINCIDE WITH THE MID LEVEL SHORT WAVE AND SHOULD
MOVE THROUGH THE FORECAST AREA BY 00Z SATURDAY. EXPECT THAT THE
FORECAST AREA WILL AGAIN SEE AT LEAST WIDELY SCATTERED SHRA/TSRA
ALONG AND AHEAD OF THE WEAK SHORTWAVE AND BOUNDARY...ESPECIALLY BY
FRIDAY AFTERNOON. THE NORTHEAST LOW LEVEL FLOW IN THE WAKE OF THE
FRONTAL BOUNDARY DYING OUT NEAR THE FORECAST AREA SHOULD BE SHORT
LIVED.
BETWEEN SUNDAY AND MONDAY...THE GFS AND ECMWF MODELS REALLY BEGIN TO
BUILD THE WELL ADVERTISED UPPER LEVEL RIDGE OF HIGH PRESSURE ACROSS
THE CENTRAL PLAINS. I WOULD NOT RULE OUT AN ISOLATED SHRA/TSRA FOR
THE MONDAY/TUESDAY TIME FRAME...BUT IT SHOULD NOT BE ENOUGH TO
WARRANT ADDING TO THE FORECAST AT THIS TIME. WILL TREND MORE TOWARD A
TEMPERATURE COMPROMISE BETWEEN THE GFS AND ECMWF THROUGH MONDAY.
BY WEDNESDAY...THE GFS IS MORE PREDOMINANT INVOLVING MOVING A MID
LEVEL SHORTWAVE AROUND THE PERIPHERY OF THE UPPER RIDGE INTO MAINLY
EAST TENNESSEE...WITH A TRAILING EDGE OF PVA SHOWN MOVING THROUGH MIDDLE
TENNESSEE. THE ECMWF MODEL IS MORE EASTWARD WITH ITS DEPICTION OF THE
UPPER HIGH AND SHUNTS THE MID LEVEL SHORTWAVE MUCH FURTHER EAST
TOWARD THE ATLANTIC COAST. THIS MAY NEED TO BE WATCHED AT THE END OF
THE EXTENDED FORECAST PERIODS...AND WILL PLAY A WAIT AND SEE ATTITUDE
REGARDING THIS AND THE NEED FOR ANY PRECIP CHANCES ASSOCIATED WITH
THIS SYSTEM. HAVE TRENDED MORE TOWARD THE HIGHER END OF MODEL
GUIDANCE MORE TOWARD THE GFS TEMPS TOWARD THE LATTER PART OF THE
EXTENDED PERIODS.
TT
&&
.AVIATION...
/ISSUED 1233 PM CDT THU AUG 22 2013/
FOR 18Z TAFS...SCT/ISOL SHRA AND TSRA WILL CONTINUE TO DEVELOP IN THE
REGION THRU THE AFTN HRS. WITHOUT A FRONT OR OTHER WAY OF TIMING
IMPACTS TO THE TERMINALS HAVE KEPT WITH A VCTS ATTM AND WILL UPDATE
THE FCST IF DIRECT IMPACTS TO THE TERMINALS BECOME MORE APPARENT.
WOULD EXPECT WIND GUSTS AT MOST TO 20KTS AND HVY RAIN BRIEFLY
CAUSING DROPS IN VIS OR CIGS TO ARND ALT REQ IF STORMS DIRECTLY
IMPACT THE TERMINALS THOUGH. THE SCT DECK AOA 2500FT WILL
PERIODICALLY FILL IN TO BKN AS DAYTIME HEATING AND STORM DEVELOPMENT
CONTINUES BUT OVERALL CONDITIONS SHOULD AGAIN IMPROVE AFTER SUNSET.
HAVE KEPT THE TEMPO MVFR FOG IN FOR EARLY TOMORROW MORNING...BUT
TRENDS OVER THE PAST SEVERAL MORNINGS FOR KEEPING P6SM VIS EVEN WITH
RAINFALL/LINGERING MOISTURE KEEPS THAT QUESTIONABLE.
CCC
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 93 68 93 / 10 20 20 10
SHOALS 67 91 67 93 / 10 20 20 10
VINEMONT 68 89 68 90 / 10 20 20 10
FAYETTEVILLE 67 89 67 90 / 10 30 20 10
ALBERTVILLE 68 89 68 90 / 10 20 20 10
FORT PAYNE 66 90 66 89 / 10 20 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 22, 7:10 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 AM CDT THU AUG 22 2013
ALZ001>010-016-TNZ076-096-097-230300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
810 AM CDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
TODAY. BRIEF HEAVY DOWNPOURS AND GUSTY WINDS WILL ACCOMPANY THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK COLD FRONT IS FORECAST TO MOVE IN A NORTH TO SOUTH FASHION
ACROSS THE TENNESSEE VALLEY LATE FRIDAY...BRINGING A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 3:24 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT THU AUG 22 2013
ALZ005-006-222215-
MADISON AL-LIMESTONE AL-
424 PM CDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND SOUTHEASTERN
LIMESTONE COUNTIES UNTIL 515 PM CDT...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTH AT 5 MPH. ANOTHER
STRENGTHENING STORM IS LOCATED NORTH OF HUNTSVILLE...NORTHWEST OF
ALABAMA A AND M UNIVERSITY.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... HUNTSVILLE...MADISON...ALABAMA A AND M
UNIVERSITY...AND REDSTONE ARSENAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3478 8688 3488 8658 3466 8658 3459 8687
TIME...MOT...LOC 2122Z 346DEG 3KT 3470 8676
BCC
Hail, Madison
- When
- August 22, 3:39 PM CST to 3:40 PM CST
- Where
- Madison County, 2 mi NNE of Madison
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.727, -86.757
Nickel sized hail was reported at the intersection of Hughes road and Eastview drive near Madison, Alabama.
Flash Flood, Madison
- When
- August 22, 3:50 PM CST to 5:00 PM CST
- Where
- Madison County, 2.74 mi NE of Madison to 2.04 mi NNW of Madison
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.730, -86.739
Flash flooding was occurring with up to a foot of water running across the roads at Madison public library at Plaza Boulevard where a vehicle was flooded. Flash flooding was also reported at the intersection of Wall Triana highway and Liberty Drive. Intense rainfall of 2.91 inches fell in north Madison very near where flooding was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472667, 472668.